Hot tub use during chemo and neuropathy

So in 2015 I used my hot tub following taxotere. I have severe peripheral neuropathy since getting chemo. Now I'm wondering if I did this to myself by using the hot tub, I thought it was a good thing to get the circulation, but I've read here that cold packs on feet and hands "during" chemo reduces the absorption of the chemo by constricting the nerves so not so much medication is absorbed in these area. Thoughts out there?

10 Replies

oldestnewest
  • Caveat: I think this question requires an answer from a pharmacologist - a specialist in the science of drug chemistry and biology. I'm not a pharmacologist, just a guy who searches for information via Google and uses his limited, undergraduate level knowledge of math, chemistry and biology to try to figure things out. So I'm going to offer some inexpert speculation. However if you can get information from a real pharmacologist, perhaps by calling the company that manufactures Taxotere/docetaxel, you may be able to get an authoritative answer. If you do, please let us know. If anyone else in the group knows the right answser, please tell us.

    Speculation follows:

    As I understand it, the cold packs are for the purpose of constricting the blood vessels (not the nerves) to reduce the flow of blood, and hence the flow of chemotherapy chemicals in the blood, to tissues in the cold areas.

    I looked up the half-life of docetaxel (the generic name for Taxotere) and found that it actually has multiple half-lives. The "alpha" half-life is the time it takes for 1/2 of the drug in "plasma", i.e., blood, to dissipate out of the blood stream. The good news for you (I speculate) is that it's very, very fast - 4.5 minutes. I speculate that that means that 4.5 minutes after the end of the infusion, half of the last concentration of the chemical in the blood is gone. In 9 minutes it would be down to 1/4, in 13.5 minutes 1/8, in 18 minutes 1/16, and so on.

    If it took you one hour after the infusion to get home and get in the tub, 13 half lives would be gone, and the concentration in the blood would be only 1/2^13 = 1/8192 = 0.000122 of the last concentration before they pulled out the infusing link - a vanishingly small amount.

    That does NOT mean that all the chemicals are out of your body. The half life in tissue ("beta" half-life) is much higher than in blood, and it varies for different types of tissue. But, if my speculation is correct, whatever amount of chemo got into the tissue in your hands and feet via the blood would have gotten in during the infusion and for not too many minutes after the end. Therefore I speculate that you did NOT hurt yourself in the hot tub. The drug got into your hands and feet long before you got into the tub and, after it got there, over a longer time, it began to do some damage. It's even conceivable to me that with no new Taxotere coming in, the hot tub may actually have helped by increasing blood flow that carried the drug away from the tissue - but I'm not advancing that even as a speculation. I don't know that the drug leaves the tissue by being transported back into the blood stream. It probably gets broken down inside the tissue.

    That doesn't help with your neuropathy but it may at least set your mind at rest. If I'm right, you didn't hurt yourself.

    Alan

  • Thanks Alan. I actually had treatments every 6 weeks and always get into the hot tub at night! Always thought that the hot tub was benefitial too. It's funny, because while I was getting treatments the hot tub had a brown sticky residue all the time, kinda felt that was from the chemo, but the onco folks looked at me like I was nuts. Wasn't there before and hasn't been there since.....so seems like a likely conclusion to me!

  • I was wondering, did they give you cold packs before and during the infusion for the places that developed neuropathy? Do you remember the procedure for it, i.e., what time did they start relative to the start of the infusion and what time did the stop relative to the end?

    Thanks.

    Alan

  • Great knowledge .

  • A lot of the onco people don't know it all.I believe it may have been toxins coming out in the water.Makes sense.

  • Alan,

    Time is a constant factor in a half life, it doesn't change. Over a half life, the chemical reaction reduces by 50%, over the next half life, which is equal to the original length of time, reduces the reaction another 50%, and so forth. Now, how do I know this? I haven't a freakin clue.

    Joe

  • Joe,

    I think that's right but perhaps worth a little elaboration. When talking about drugs (not about radioactive isotopes of atoms) half-life refers to the amount of time it takes, on average, for 1/2 of the drug to disappear from the body. The disappearance may be caused by expulsion of the drug in urine or feces, or by breakdown of the drug into smaller molecules that are no longer active, or by reaction of the drug with other molecules in the body to create something new.

    It turns out that the half-life of drugs is different in different tissues. It may persist for a certain amount of time in the blood stream but for a different amount of time inside cells, and a different amount in different types of cells. But the basic rule remains that, on average, however long it takes to clear half the drug in the body, another period of the same amount of time will be required to clear half of what remains, then another period of the same amount of time to clear half of what's left (we're now down to 1/8), and so on.

    Long half-life drugs stay in the body for a long time. Short half-life drugs disappear quickly.

    Alan

  • Dont know about the hot tb? But.I too have a lot ñeuropathy pain.Much worsened from drugs and treatments.foot massage is very helpful..we all do it to ourselves..you did what you thought was best at the time. It makes sense to me the cold packs..Going back and forth to hot and cold water is benificially for circulation. Ask a swede.I went from 113 to 22 in the river on New Years at pagosa hot springs Co. Pain gone and slept the best I've slept in 2 yrs.Going back in a month..Can't wait.

  • Jashelby,

    Ask your doc about "Neurontin/Gabapentin" 600mg 2X per day for your peripheral neuropathy.

    Works for me (been using it long before PC).

    j-o-h-n Tuesday 04/04/2017 9:33 AM EST

  • I have told my medical oncologists in writing several times that the minute I experience any CIPN (chemotherapy induced peripheral neuropathy) anywhere near my midfoot (it starts in the toes and spreads back, and I'm told it is usually reversible until it reaches midfoot), we're done with chemo. My docs have already told me to skip the thalidomide until after chemo because of its propensity for CIPN. I'd rather die upright and feeling OK a few months early than spend my last years in a wheelchair with crippling, unending, untreatable, sleep-preventing pain (J-o-h-n's enviable benefit is anecdotal, an n of one). Alan's half-life analysis makes more sense to me than the advice I've seen in some sources to continue icing for days after infusion. My primary med oncs say the small study that showed icing reduces CIPN incidence by half is flawed. I want to see the evidence they're basing that dismissal on, because they offered none.

You may also like...